Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

166 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes excessive weight gain while on Levothyroxine?

Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 1978 Questions

default
Posted on Fri, 27 Apr 2018 in General Health
Question: I have been taking levothryoxin for 25 years .... dosage reduced from 125 mg to 100 many, many years ago.
I have been functioning just fine, having yearly, at least, blood tests to watch TSH. on 3/14/17 TSH was 0.142. I was feeling great, weight being maintained. Today I weighed 132 lbs, want to be at 124 lbs, I am 5'5" and am 74 yrs old (female)My internist changed my 100 mcg Rx to 88 mcg. Six months later TSH was 1.220. Several lb weight gain during those 3 months (7 -8 lbs). I rigidly watch my weight, lifetime habit, and I feel the Rx change may be contributing. I FEEL DESPERATE, WAKE UP EVERY DAY CHECKING MY WEIGHT FIRST THING. POSSIBLE that the weight change is related to Rx change?

Just got s call back from my internist with results of my TSH blood test today. 12/5/17, Reading is now .06, which he said is too low, quite a bit out of range. Forgot to tell you that after 6/7/17 blood test he had agreed to try 100 mcg again, but in light of today's result of .06 he is putting me back to 88 mcg. My theory of weight loss with resuming 100 mcg didn't happen, so I guess can't blame it on the dosage. Comment ?
doctor
Answered by Dr. Mirjeta Guni 55 minutes later
Brief Answer:
Continue with 88 mcg:

Detailed Answer:
Hello and thank you for asking!
I have gone carefully through your detailed concern.
No, the weight gain is not related to the dose of levothyroxine.
For your age a low TSH would have side effects such increased heart rate or atrial fibrillation as well as osteoporosis, so it would be better to keep within the normal ranges.
Such a low difference of the dose ( 12 mcg) would not cause significant weight changes. As you have verified, increasing the dose didn't help in loosing weight.
So, i do agree with your treating physician to continue with 88 mcg.
Kind regards,
Dr.Mirjeta
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Lab Tests
Medical Topics

Recent questions on  Osteoporosis

doctor1 MD

If possible, I would prefer to receive my answer from a pain management physician if one is available. I have been treated by a Board-certified physician in Naples, Florida, for over 13 years. I have remained stable and have worked as an infusion RN while maintained on 40 mg Methadone daily for cervical radiculopathy and radiculitis, ( traumatic injury in 1993 with fusions and nerve damage) neuro pain in the area of my left greater trochanter/femur ( sustained a fall taking my garbage out and shattered the trochanter and fractured thefemur and now have a titanium rod, dynamic screw...bolts and plates. The rod extends into the left knee, but I now need knee replacements from Erosive Osteoarthritis and the docs are scratching their heads on what to do with the knee) and pain in both feet, ankles, and toes. Both knees are bone on bone, but the osteoporosis is a roadblock as the docs are concerned with the healing process. Bottom line, if there is a joint, I hurt there. I cannot take Neurontin as I suffered a pseudo-DIC syndrome and bled from every orifice until they got it stopped. I take Celebrex, but will eventually have the same issues I have had with all the other anti-inflammatories...GI distress. I have been through numerous medication protocols and finally found that the Methadone and Celebrex gave me enough relief that I could function and not be a slug with pain. I have minimal family and want to remain independent. I am doing my best at the age of 62 to function without being a burden to society. The problem is I recently moved to be nearer my daughter, who has my granddaughter and so I wanted to be closer to them, My pain management physician, who is Board certified, wrote a letter for me to bring to the new doc (he referred me to the only one he knew in Atlanta but she has retired) along with some of my records. He gave me three RX scripts with post-dated not to fill dates so that I would have my medication while securing a pain doctor. The problem is that I have been trying for almost 3 months to see someone and it is impossible. I cannot see a Rheumatologist at Emory until July, and I cannot see a pain management doctor because I do not have a referral. I cannot get a referral because I cannot get a doctor early enough. My insurance does not require it, but Emory does. This is frightening. I do not know what to do. I am terrified as I know what the pain is like and my docs told me that I could not just stop the Methadone after being on it since 1996. I was told by one PCP to just stop taking it! And I was told my an internal medicine doctor that he would not see me because he did not support treating anyone with Methadone unless he or she was an addict, and even then, he could not treat with Methadone. He wouldnt take me as a patient! It is scary. I have never encountered this kind of treatment. I am staying with friends and if I cannot move....I just do not want to do that to anyone. No one should have to deal with my pain. I do not know where to turn. I do not want to have to drive 10 hours to Naples just to get my prescriptions. I want to go back to work but know it will be impossible without my medication. My hands are so very painful as well. It is so depressing and I dont know what to do or how to get help. I was told by the registration desk at Emory that the pain doctors do not prescribe opoids for non-cancer pain. Please...where do I go as I will be out of my medication in less than a week. I have been trying to get in with someone for almost 3 months.

doctor1 MD

I had a hysterectomy-complete about 17 yrs ago , I have recently experienced some symptoms that made me go to the dr. and had blood work done. I have an elevated calcium level and a low vitamin d but I don t do HRT due to a family history of breast cancer. should your calcium level be elevated ?

doctor1 MD

i am 26 years old i have been haveing chest pain difficult breathing i almost find it better if i dont breath, when i lay down i am out and it is really hard to wake me up i am a paraplegic t7,8 9 i have only 1 kidney and no spleen, i have been diagnosed with osteoporosis endometrios and complex regional pain syndrom in my l leg i feel it is spreading my hole body feels like it is on fire burning throbbing pain, i also have harrington rods along my spine which i have bent rod in left femour i have been haveing abdominal pain bleeding from the bowel on many medications etc

doctor1 MD

I am 67 and I am an RN. I have a very health diet, but am experiencing some sciatica and joint pain. Do you believe an anti-inflammatory diet works. I also have developed some osteoporosis. I take helath supplements but I do not feel it is helping. I am active and exercise.

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound. went to orthopedician they suggested couple of tests related to auto immune arthiritis, results are...

doctor1 MD

I am a 72 year old woman. For the past week I have been getting excruciating thigh muscle cramping thinking it was sciatica . My doc doesn't have office hours today and I want to begin taking magnesium supplement. What is the safe dosage?

doctor1 MD

If I have rheumatoid arthritis , what is safest medication that also helps osteoporosis? How can I reduce swelling in feet and hands? I'm taking high-dose fish oil for RA symptoms. It seems to have reduced pain but not swelling. Thank you. YYYY@YYYY